Particle.news

UK Doctor Warns Digoxin Patients To Avoid Black Liquorice

Reports emphasize established guidance that glycyrrhizin drives potassium loss, increasing digoxin toxicity risk.

Overview

  • GP Chris Steele advised that people taking digoxin should avoid black liquorice because glycyrrhizin can provoke irregular heart rhythms and, in severe cases, a heart attack.
  • Liquorice can lower potassium, and when combined with diuretics the drop can cause hypokalemia with weakness, cramps and dangerous arrhythmias.
  • Large amounts of liquorice may leave higher digoxin levels in the body for longer, raising risks of nausea, vomiting, diarrhoea, blurred vision and abnormal heartbeats.
  • Digoxin remains widely used in England with more than 2.5 million prescriptions, and patients on the drug are advised to have regular blood tests to monitor kidney function and electrolytes.
  • Coverage also cites NHS guidance that grapefruit can raise levels of some medicines such as amlodipine, reinforcing advice to check labels and consult a clinician.